Michigan, 2014

Flash Flood in Michigan, September 10, 2014

September 10, 2014 · NWS DTX · 1 event in 1 county or zone

Localized heavy rain fell just in and around Monroe, with close to five and half inches reported in a six hour period. Numerous roads and streets in City of Monroe and Frenchtown Township were flooded, as well as an Apartment Complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Localized heavy rain fell just in and around Monroe, with close to five and half inches reported in a six hour period. Numerous roads and streets in City of Monroe and Frenchtown Township were flooded, as well as an Apartment Complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 10, 1:07 PM EST, 53 minutes earlier.

Area forecast discussion, Sep 10, 1:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
207 PM EDT WED SEP 10 2014

.AVIATION...

//DISCUSSION...

AFTERNOON AVIATION CONDITIONS WILL BE DICTATED BY THE PASSAGE OF THE
SURFACE WARM FRONT FROM SOUTHWEST TO NORTHEAST OVER THE TERMINAL
CORRIDOR. THIS WILL RESULT IN SIMILAR TIMING OF MVFR CONDITIONS
SHIFTING FROM THAT INDUCED BY VISIBILITY RESTRICTION DUE TO THE
RAINFALL PATTERN TO THAT DUE TO CEILING FROM THE WARM FRONT AND WARM
SECTOR OF THE LOW PRESSURE SYSTEM. A MOISTURE LADEN TROPICAL AIR
MASS WILL BE CARRIED ACROSS SE MICHIGAN WITHIN WHICH THUNDERSTORMS
WILL BE POSSIBLE AS A COLD FRONT MOVES IN DURING THE EVENING. THE
LATEST TRENDS IN SURFACE OBSERVATIONS STILL SUPPORTS JUST A MODEST
NORTHWARD PUSH OF INSTABILITY ADEQUATE FOR THUNDERSTORMS ALONG THE
FRONT UP TO ABOUT PTK. THE FRONT WILL EXIT EASTWARD MID TO LATE
EVENING AND BE FOLLOWED BY MVFR CEILING BUT DRY CONDITIONS TONIGHT
AS COLDER AIR SPILLS IN BEHIND THE FRONT THROUGH THURSDAY MORNING.

FOR DTW... THE EARLY AFTERNOON RAIN PATTERN WILL MOVE EASTWARD
AND/OR TRANSITION TO THUNDERSTORM POTENTIAL ALONG AND AHEAD OF THE
COLD FRONT MOVING THROUGH THE WESTERN GREAT LAKES. THUNDERSTORM
STRENGTH WILL HINGE GREATLY ON THE AMOUNT OF INSTABILITY THAT IS
ABLE TO DEVELOP NORTHWARD AHEAD OF THE FRONT FROM INDIANA AND OHIO.
THIS WILL BE MONITORED AND COVERED WITH LATER UPDATES UNTIL THE
FRONTAL PASSAGE AROUND 00Z THIS EVENING.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE ON THUNDERSTORM TIMING AND POTENTIAL THIS
  AFTERNOON AND EVENING.

* HIGH CONFIDENCE IN CEILING BELOW 5000 FT THIS AFTERNOON
  THROUGH THURSDAY MORNING.

&&

.PREV DISCUSSION...ISSUED 1123 AM EDT WED SEP 10 2014

UPDATE...

A COMPLEX WEATHER SCENARIO WILL CONTINUE TO UNFOLD THROUGH THE DAY
AND EVENING WITH THE PRIMARY FORECAST CHALLENGES BEING SEVERE
WEATHER AND HEAVY RAINFALL POTENTIAL. THE LATEST TRENDS SUPPORT
MINIMAL SEVERE THREAT WITH THE PASSAGE OF THE SURFACE WARM FRONT
DURING THE AFTERNOON AND A LINGERING THREAT WITH THE COLD FRONT
DURING THE EVENING BUT CONFINED TO SOUTH SECTIONS OF SE MICHIGAN.
THE TROPICAL NATURE OF THE ADVANCING WARM SECTOR AIR MASS WILL
ALSO MAKE STORMS EFFICIENT AT GENERATING LOCALLY HEAVY RAINFALL...
ESPECIALLY WHERE THE INITIAL AFTERNOON ROUND OF ACTIVITY COMBINES
WITH STORMS ALONG THE COLD FRONT DURING THE EVENING.

LATE MORNING RADAR COMPOSITE AND MODEL ANALYSIS FIELDS INDICATE THE
AREA OF SHOWERS AND WEAKER THUNDERSTORMS BEING DRIVEN BY STRONG
MOISTURE TRANSPORT WITHIN THE ELEVATED PORTION OF THE WARM FRONT.
THIS ACTIVITY WILL LEAD THE SURFACE WARM FRONT THROUGH LOWER
MICHIGAN AND STRONGLY INHIBIT SURFACE BASED INSTABILITY AND
SEVERE THREAT THROUGH THE AFTERNOON. ACTIVITY ALONG THE SURFACE
WARM FRONT WILL BE CLOSELY MONITORED AS THE FRONT MOVES NORTHWARD
THROUGH OUR AREA WHILE ALSO KEEPING TABS ON THE RECOVERY OF
SURFACE BASED INSTABILITY TRAILING THE LEADING RAIN SHIELD AND
AHEAD OF THE COLD FRONT AS IT MOVES INTO THE WESTERN GREAT LAKES
LATER TODAY. A PUSH OF DRY AIR AROUND THE 500 MB LEVEL FROM THE
CENTRAL PLAINS INDICATED IN SATELLITE IMAGERY DURING THE MORNING
WILL PROVIDE AN OPPORTUNITY FOR DAYTIME HEATING TO AID IN BUILDING
INSTABILITY WITHIN THE OTHERWISE TROPICALLY MOIST LOW LEVEL AIR
MASS AHEAD OF THE COLD FRONT OVER ILLINOIS AND INDIANA DURING THE
AFTERNOON. THE SEVERE THREAT FOR LATE AFTERNOON AND EVENING WILL
THEN BE STRONGLY DEPENDENT ON THE TIMING AND RESULTING NORTHWARD
PROGRESS OF THE EVENTUAL INSTABILITY AXIS INTO LOWER MICHIGAN. IT
REMAINS POSSIBLE THAT MLCAPE NEAR 1000 J/KG COULD SURGE INTO OUR
AREA UP TO ABOUT THE I96/696 CORRIDOR BETWEEN 5 PM AND 8 PM AND
PRESENT A LINGERING SEVERE POTENTIAL FOR LINES OF STORMS
DEVELOPING NORTHWARD FROM INDIANA OR FROM DISCRETE CELLS
DEVELOPING AHEAD OF THE COLD FRONT THROUGH EARLY EVENING. PERHAPS
JUST AS IMPORTANT WILL BE THE RAINFALL POTENTIAL COMBINING THE
INITIAL AFTERNOON SURGE WITH THE TRAILING LINE. THE DEEP NATURE OF
THE MOISTURE SUPPLY IS DEPICTED BY UPSTREAM 12Z SOUNDINGS SPORTING
PRECIPITABLE WATER AROUND 2 INCHES AND MODEL FIELDS INDICATING 700
MB DEWPOINT AROUND 8C WITHIN THE THETA-E RIDGE AHEAD OF THE COLD
FRONT. FOR THIS THE FORECAST WILL ALSO CONTINUE TO HIGHLIGHT AT
LEAST LOCALIZED FLOODING HAZARDS.

PREV DISCUSSION...ISSUED 339 AM EDT WED SEP 10 2014

SHORT TERM...TODAY AND TONIGHT

AN ACTIVE DAY IS ON TAP AS STRONG LOW PRESSURE TRACKS FROM THE MID
MISSISSIPPI VALLEY EARLY THIS MORNING NORTHEAST INTO NORTHERN LOWER
MICHIGAN BY THIS EVENING. NAM12 HAS FINALLY GIVEN UP ON ITS STRONGER
WRAPPED UP LOW PRESSURE SOLUTION AND NOW RACES A MODEST LOW PRESSURE
SYSTEM PROGRESSIVELY THROUGH THE NORTHERN/CENTRAL GREAT LAKES MUCH
LIKE RECENT GFS/ECWMF RUNS...SO CONFIDENCE IN PLACEMENT OF BEST RAIN
AND THUNDERSTORM CHANCES IS PRETTY DECENT FOR THIS FORECAST.

LEAD RAIN SHIELD WITH EMBEDDED THUNDER IS EXPECTED TO LIFT INTO THE
AREA FROM MID/LATE MORNING AND AFFECT MUCH OF THE CWA FROM MIDDAY ON
THROUGH THE AFTERNOON. THIS ACTIVITY WILL EXPAND ALONG THE ELEVATED
WARM FRONT AS IT LIFTS INTO THE REGION. GIVEN LITTLE/NO INSTABILITY
IN THE LOW LEVELS AND ONLY MODEST ELEVATED INSTABILITY AS THETA-E
RIDGE EXPANDS NORTH/NORTHEAST INTO THE AREA...NO SEVERE WEATHER IS
EXPECTED WITH THIS INITIAL ACTIVITY...WITH GENERAL THUNDERSTORM
ACTIVITY SOMEWHAT LIMITED AT THE OUTSET AS WELL. THE TRAJECTORY OF
THE LOW/FRONTAL STRUCTURES SUGGEST THAT THE MOST WIDESPREAD RAINFALL
WILL OCCUR OVER THE NORTHERN HALF OF THE CWA...AND WHILE THIS
ACTIVITY WILL HAVE TO OVERCOME NOTABLY DRY AIR IN PLACE OVER THE
AREA PER 00Z KDTX SOUNDING...THIS SYSTEM HAS A SUBSTANTIAL MOISTURE
FEED AND POCKETS OF HEAVY RAIN CAN BE EXPECTED AT TIMES AS PWATS
CLIMB TO 2.00-2.25 INCHES WITH TIME THIS AFTERNOON.

AS THE LOW PRESSURE CENTER LIFTS INTO NORTHERN LOWER MICHIGAN LATER
IN THE DAY...A COLD FRONT WILL MOVE INTO THE AREA AND FORCE A
CONTINUATION OF CONVECTION WITH THUNDERSTORMS MORE LIKELY BY THIS
TIMEFRAME. THE NORTHERN EXTENT OF THIS SECOND ROUND OF SHOWERS/STORMS
WILL BE DICTATED BY THE SOUTHERN BOUNDARY ESTABLISHED ON THE SOUTH
EDGE OF RAIN COOLED AIR FROM LATE MORNING/EARLY AFTERNOON WARM
FRONTAL PRECIPITATION. THIS WILL LIMIT THE EXPANSE OF THE THE WARM
SECTOR INTO THE CWA...AND MOST LIKELY LIMIT THE POTENTIAL FOR ANY
SEVERE WEATHER NORTH OF I 69 (AND MORE THAN LIKELY FROM M 59 NORTH).
FURTHER TO THE SOUTH...A RIBBON OF MODEST SURFACE/BOUNDARY LAYER
BASED INSTABILITY WITH CAPES APPROACHING 1000 J/KG MAY BE ENOUGH TO
ORGANIZE A DECENT LINE OF STORMS...OR A SERIES OF SMALLER BOWING
SEGMENTS AS BULK SHEAR WITH THIS STRONG SYNOPTIC SYSTEM IS RATHER
IMPRESSIVE.

GIVEN THE FACT THAT UPDRAFT STRENGTH IN MOST OF THE CONVECTION WILL
BE SOMEWHAT LIMITED BY THE LACK OF STRONG INSTABILITY AND ALSO BY
RATHER PEDESTRIAN MID LEVEL LAPSE RATES AROUND 6 C/KM...SEVERE
POTENTIAL...WHICH LOOKS TO BE LIMITED MAINLY TO POCKETS OF DAMAGING
WIND...WILL BE RELIANT ON THE STRONG WEST/SOUTHWEST SLOW WRAPPING
INTO THE AREA AROUND THE LOW PRESSURE SYSTEM. THE STRONGER STORMS
SHOULD BE ABLE TO FORCE ENOUGH OF THIS WIND TO THE SURFACE TO CAUSE
DAMAGING WIND GUSTS. THIS IS ESPECIALLY TRUE GIVEN THE FACT THAT THE
MOISTURE PROFILE...REFERENCE PWAT FORECAST ABOVE...WILL SUPPORT VERY
HEAVY DOWNPOURS WHICH WILL BE RATHER EFFICIENT AT DRAGGING STRONGER
ATMOSPHERE WINDS DOWNWARD AS PRECIPITATION LOADING BE IMPRESSIVE.

GIVEN SHEAR PROFILES...WOULD EXPECT A HANDFUL OF SUPERCELLS...OR
HYBRIDS THEREOF...TO LEAD OFF THE SECOND ROUND OF CONVECTION MID TO
LATE AFTERNOON...MAINLY OVER FAR SOUTHERN LOWER MICHIGAN WHERE THE
INSTABILITY WILL BE AT LEAST BE RESPECTABLE. ANY SEMI-DISCRETE
CELLS WILL QUICKLY FORM INTO BROKEN LINE OF CONVECTION AS DYNAMICS
OF SYSTEM OVERWHELM LIMITED INSTABILITY AND FORCE THE DEVELOPING
CONVECTIVE LINE EAST TO SOUTHEAST RATHER QUICKLY IN THE LATE
AFTERNOON/EARLY EVENING. THIS PROCESS WILL BE AIDED BY PROPAGATION
AS THE SOUTHERN END OF THIS EXPECTED LINE BUILDS TOWARDS SLIGHTLY
BETTER INSTABILITY...CAPES OF 1500 J/KG...OVER THE OHIO VALLEY EARLY
THIS EVENING.

GIVEN THE AMOUNT OF DEEP MOISTURE EXPECTED OVER THE AREA BY THIS
AFTERNOON...ANY ORGANIZED CONVECTION WILL BE CAPABLE OF PRODUCING
VERY HEAVY DOWNPOURS...WHICH WILL HAVE THE POTENTIAL TO PRODUCE
LOCALIZED POOR DRAINAGE/LOW LYING FLOODING. THE SPEED AT WHICH THIS
ACTIVITY MOVES THROUGH THE AREA...AS WELL AS THE EXPECTED BROKEN
NATURE OF THE CONVECTION...WILL LIMIT WIDESPREAD HEAVY RAINFALL. ANY
LOCAL POCKETS OF EXCESSIVE RAINFALL WILL BEST BE DEALT WITH BY
APPROPRIATE SHORT FUSE ADVISORIES AND/OR WARNINGS AS THE EVENT
EVOLVES LATER TODAY.

LONG TERM...THURSDAY THROUGH TUESDAY

COLD AIR ADVECTION WILL POUR IN BEHIND THE FRONT THURSDAY AND
THURSDAY NIGHT...STEEPENING LOW-LEVEL LAPSE RATES AND GRADUALLY
INCREASING THE DEPTH OF THE BOUNDARY LAYER. MODELS ADVERTISE SOME
LOW/MID LEVEL MOISTURE ADVECTING INTO THE AREA LATE THURSDAY AND
THURSDAY NIGHT BEHIND THE FRONT AND ALONG THE PERIPHERY OF SURFACE
HIGH PRESSURE SETTLING IN ACROSS THE NORTHERN/CENTRAL GREAT LAKES.
EXPECTING PLENTY OF CLOUD COVER AS THIS MOISTURE INCREASES AND FILLS
IN UNDER AN INVERSION...AIDED BY MOISTURE FLUX OFF LAKE HURON. WILL
SEE A CHANCE FOR A FEW SHOWERS DURING THE DAY AS LAPSE RATES
STEEPEN...AND THEN BETTER POTENTIAL LATER IN THE DAY THROUGH EARLY
FRIDAY AS CONTINUED COLD AIR ADVECTION DEEPENS THE BOUNDARY LAYER
AND INCREASES THE POTENTIAL FOR LAKE EFFECT RAIN SHOWERS TO STREAM
INLAND OFF LAKE HURON AND ACROSS THE THUMB AS FLOW SHIFTS FROM
NORTHWEST TO NORTH.

DRIER AIR WILL ARRIVE FROM NORTH TO SOUTH BY FRIDAY AFTERNOON AS THE
HIGH SETTLES IN. THE APPROACH OF AN UPPER TROUGH INTO THE WESTERN
GREAT LAKES WILL ALSO PROVIDE SHORTWAVE RIDGING ALOFT...BRINGING
QUIET BUT STILL CLOUDY WEATHER DURING THE AFTERNOON AND EARLY
EVENING. THE NEXT UPPER TROUGH LOOKS TO WORK ACROSS MICHIGAN FRIDAY
INTO EARLY SATURDAY PER LATEST MODEL GUIDANCE. SURFACE LOW PRESSURE
LOOKS TO SPIN UP AND TRACK TO OUR SOUTH OVER THE OHIO
VALLEY...POSITIONING A DEFORMATION AXIS ACROSS LOWER MICHIGAN. STILL
SOME QUESTION WITH THE NORTH/SOUTH PLACEMENT OF THE LOW
CENTER/DEFORMATION AXIS AS MODELS ADJUST TO BETTER SAMPLING OF THE
UPSTREAM AIRMASS (BRITISH COLUMBIA). THIS BRINGS INTO QUESTION WHERE
THE HIGHEST POPS SHOULD BE PLACED. RAISED POPS ACROSS THE
AREA...ESPECIALLY NORTH OF A LINE FROM DETROIT TO ANN ARBOR AS NICE
MOISTURE PLUME (PW 0.75-1.00 INCHES) WRAPS INTO FORCING ON THE NORTH
SIDE OF THE SYSTEM. AN ADDITIONAL SHOT OF COOLER AIR WILL THEN
FILTER INTO MICHIGAN AS THE SYSTEM PULLS EAST...KEEPING TEMPERATURES
WELL BELOW NORMAL AS WE HEAD INTO THE WEEKEND.

EXPECTING MAX TEMPERATURES PREDOMINANTLY IN THE 60S FOR THURSDAY AND
FRIDAY...BEFORE COOLER AIR (0-2C AT H850) MOVES IN SATURDAY AND
DROPS MAX TEMPS DOWN INTO THE UPPER 50S TO LOW 60S. SOME THERMAL
RECOVER LOOKS TO OCCUR SUNDAY AND MONDAY AHEAD OF ANOTHER UPPER
TROUGH DROPPING DOWN FROM CANADA...BUT STILL EXPECTING TEMPERATURES
TO REMAIN WELL BELOW NORMAL.

MARINE...

STRONG LOW PRESSURE WILL LIFT FROM IOWA TO NORTHERN LOWER MICHIGAN
BY THIS EVENING...THEN TOWARDS WESTERN QUEBEC TONIGHT. STRONG
SOUTHEAST FLOW WILL DEVELOP TODAY AS THE LOW APPROACHES. SUSTAINED
WIND SPEEDS BETWEEN 25 AND 30 KNOTS ARE EXPECTED OVER THE OPEN
WATERS OF LAKE HURON. A STABLE LAYER JUST ABOVE THE WATER SURFACE
WILL KEEP GUST POTENTIAL LIMITED...BUT IT DOES LOOK LIKE GUSTS TO 35
KNOTS CAN BE ATTAINED...ESPECIALLY DURING PERIODS OF RAINFALL. THE
REMAINDER OF THE AREA IS EXPECTED TO SEE GUSTS TO NEAR 30
KNOTS...AND SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ALL
NEARSHORE AREAS. WINDS WILL SHIFT TO THE WEST EARLY TONIGHT BEHIND A
STRONG COLD FRONT...ALLOWING WIND SPEEDS TO DECREASE FOR ALL BUT THE
NORTHERN PORTION OF LAKE HURON. GALE FORCE GUSTS LOOK TO SUBSIDE BY
LATE THURSDAY MORNING AS A STRONGER CORE OF WINDS ALOFT SHIFT
NORTHWARD WITH THE LOW. SMALL CRAFT ADVISORIES FOR THE LAKE HURON
NEARSHORE WATERS WILL CONTINUE WELL INTO THURSDAY HOWEVER...UNTIL
WAVE HEIGHTS SUBSIDE.

THE LOW TRACKING ACROSS THE AREA WILL ALSO SPREAD RAIN AND
THUNDERSTORMS INTO THE AREA TODAY INTO TONIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE...PARTICULARLY OVER LAKE ST CLAIR AND WESTERN LAKE
ERIE. WATERSPOUT POTENTIAL WILL THEN BECOME THE NEXT ITEM TO WATCH
FOR THURSDAY NIGHT AS THE DEPTH OF COLD AIR SITTING OVER THE WARMER
LAKE WATERS INCREASES. THESE MAY HAVE TO BE ADDED TO THE FORECAST IN
THE NEAR FUTURE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...
     GALE WARNING...LHZ462-LHZ463-LHZ464...UNTIL 10 PM WEDNESDAY.

     GALE WARNING...LHZ361-LHZ362-LHZ363...UNTIL 10 AM THURSDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...UNTIL 8 PM THURSDAY.

     SMALL CRAFT ADVISORY...INNER SAGINAW BAY...UNTIL 10 AM THURSDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL MIDNIGHT THURSDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL MIDNIGHT THURSDAY.

&&

AVIATION.....BT
UPDATE.......BT
SHORT TERM...DG
LONG TERM....HLO
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 10, 1:50 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
250 PM EDT WED SEP 10 2014

LEZ444-MIZ082-083-111900-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LENAWEE-MONROE-
250 PM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LENAWEE AND MONROE COUNTIES
AND FOR THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 501 IS IN EFFECT UNTIL 9 PM FOR LENAWEE AND MONROE
COUNTIES. THUNDERSTORMS ARE EXPECTED TO GROW IN STRENGTH BOTH ALONG
A WARM FRONT MOVING INTO THE REGION DURING THE AFTERNOON AND ALONG A
COLD FRONT TRAILING DURING THE EARLY EVENING. THE MAIN HAZARD
EXPECTED WITH THE STRONGEST STORMS WILL BE DAMAGING WIND GUSTS TO
AROUND 60 MPH...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. STORM MOTION
WILL BE WEST TO EAST AT 40 MPH.

IN ADDITION...PERSISTENT MODERATE RAINFALL WITH EMBEDDED EPISODES
OF HEAVY RAINFALL WILL LEAD TO THE POTENTIAL FOR LOCALIZED MINOR
FLOODING...PARTICULARLY IN URBAN AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS TAKEN PLACE WITH THE ISSUANCE OF TORNADO
WATCH 501.

MIZ063-068>070-075-076-111900-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
250 PM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO
AFFECT THE AREA DURING THE AFTERNOON AS A STRENGTHENING LOW LIFTS
ACROSS THE GREAT LAKES REGION. THESE STORMS WILL NOT BE SEVERE.
HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP IMMEDIATELY IN THE
WAKE OF THIS ACTIVITY AFTER 5PM. THERE IS A SLIGHT CHANCE THAT
THESE STORMS WILL BE SEVERE WITH A PRIMARY THREAT OF WIND GUSTS UP
TO 60 MPH. AN ISOLATED WEAK TORNADO IS ALSO POSSIBLE. STORM MOTION
WILL BE WEST TO EAST AT 40 MPH.

IN ADDITION...PERSISTENT MODERATE RAINFALL WITH EMBEDDED EPISODES
OF HEAVY RAINFALL WILL LEAD TO THE POTENTIAL FOR LOCALIZED MINOR
FLOODING...PARTICULARLY IN URBAN AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

MIZ047>049-053>055-060>062-111900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
250 PM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO
AFFECT THE AREA THIS AFTERNOON AS A LOW PRESSURE SYSTEM LIFTS
ACROSS THE GREAT LAKES REGION. THESE STORMS WILL NOT BE SEVERE BUT
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE. STORM MOTION WILL BE
WEST TO EAST AT 40 MPH.

IN ADDITION...PERSISTENT MODERATE RAINFALL WITH EMBEDDED EPISODES
OF HEAVY RAINFALL WILL LEAD TO THE POTENTIAL FOR LOCALIZED MINOR
FLOODING...PARTICULARLY IN URBAN AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LHZ361>363-421-422-441>443-462>464-111900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
250 PM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON AND
LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT. PLEASE SEE
THE LATEST FORECAST FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT. PLEASE SEE
THE LATEST FORECAST FOR MORE DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 10, 10:41 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1141 AM EDT WED SEP 10 2014

MIZ063-068>070-075-076-082-083-101730-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
1141 AM EDT WED SEP 10 2014

...SPECIAL WEATHER STATEMENT...

AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM 60 MILES WEST OF FOWLERVILLE TO TECUMSEH TO 25 MILES SOUTHEAST
OF MORENCI...MOVING NORTHEAST AT 40 MPH.

HEAVY DOWNPOURS WILL BE THE MAIN CONCERN WITH THIS ACTIVITY AS IT
SPREADS NORTHEAST OVER THE REGION DURING THE EARLY AFTERNOON. ONE
HOUR RAINFALL TOTALS AROUND A HALF INCH WILL BE POSSIBLE WITH UP TO
ONE INCH TOTAL BETWEEN NOON AND 3 PM.

HEAVY DOWNPOURS WILL LIMIT VISIBILITY FOR MOTORISTS AND LEAD TO
PONDING OF WATER ON ROADWAYS.

BT
Special weather statement, Sep 10, 12:21 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
121 PM EDT WED SEP 10 2014

MIZ060>063-068>070-075-076-082-083-101930-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...OWOSSO...FLINT...LAPEER...PORT HURON...
HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT...ADRIAN...MONROE
121 PM EDT WED SEP 10 2014

AN AREA OF MODERATE RAIN WITH EMBEDDED HEAVIER ELEMENTS HAS
OVERSPREAD SOUTHEASTERN MICHIGAN...EXTENDING SOUTHWESTWARD INTO
NORTHERN INDIANA. HEAVY DOWNPOURS ARE THE MAIN CONCERN WITH THIS ACTIVITY
AS IT MOVES NORTHEAST OVER THE REGION DURING THE EARLY AFTERNOON.
ONE HOUR RAINFALL TOTALS OF AROUND A HALF INCH WILL BE POSSIBLE
WITH UP TO ONE INCH TOTAL BETWEEN 100 AND 400 PM.

HEAVY DOWNPOURS WILL LIMIT VISIBILITY FOR MOTORISTS AND LEAD TO
PONDING OF WATER ON ROADWAYS.

DT
Local storm report, Sep 10, 1:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
255 PM EDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       2 W LIVONIA             42.40N 83.40W
09/10/2014  M1.06 INCH       WAYNE              MI   AMATEUR RADIO

            3 HOUR TOTAL

&&

SS

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
September 10, 2:00 PM EST to 7:00 PM EST
Where
Monroe County, 2.57 mi WNW of Carleton to 2.76 mi NNW of Yargerville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.059, -83.429

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542505.